Who: Dr. Uwa Montgomery, internal medicine physician at WellSpan Internal Medicine – Apple Hill.
Misty Ostasewski, nurse practitioner, WellSpan Cardiovascular Surgery, York.
What: Montgomery had just interviewed for her WellSpan position on a day in late June. She and her husband, Eric, were in a car with a real estate agent, going to look at homes. As they drove through York, Montgomery looked out her car window and saw a woman lying face down on the sidewalk, with her legs dangling onto the street. She asked the agent to pull over.
At that point, Ostasewski, who was driving home from WellSpan York Hospital, also pulled over her car, approaching Montgomery who had just knelt to check on the woman. The two had never met but quickly introduced themselves and discovered they were both medical providers.
They turned the woman and saw that her face was pale, her lips had started to turn blue, she was drooling, and she was barely breathing.
Ostasewski said, “It was like a death breath. She was only breathing one to two times a minute, with big pauses. In a short time, she was completely blue.”
The nurse practitioner has worked with intravenous drug users in her job in cardiovascular surgery and surmised from the woman’s symptoms that she may have overdosed on drugs. Fortunately, Ostasewski had a Narcan kit (Narcan is a nasal spray that may counteract the life-threatening effects of an opioid overdose) in her vehicle, which she had obtained for free from the York chapter of a group called Not One More for this very reason, to be able to help someone who was in danger of dying from an overdose.
As she ran to get the Narcan, Montgomery and her husband flipped the patient onto her back and the physician tried to wake her up by vigorously rubbing her chest, while also keeping her airway open and watching to ensure she was still breathing.
Ostasewski returned and gave the woman two doses of Narcan. Within a minute of the second dose, the woman was breathing better and completely pink. By the time an ambulance arrived, the woman had woken up.
“If she had not gotten the Narcan, absolutely she would have been dead in another one to two minutes,” Ostasewski said.
Words to live by:
Both women are glad that the other person stopped, and they had a partner to help the woman.
Montgomery said of Ostasewski: “Her part was the biggest thing!”
Ostasewski said she feels like providence, or a higher power, played a role in what happened that day.
“Two weeks before this episode, I was cleaning out my Jeep, opened my glove box and the Narcan kit fell on floor,” she said. “I had completely forgotten that I even had it. I think that was God’s way to remind me I had the kit in the car to prepare me to be in that situation. I am a faithful person. That made me feel like things do happen for a reason.”
Ostasewski has told other people about the incident. A number also have gotten a Narcan kit from Not One More. (More information about obtaining a kit is available here.)
With the kit is a keychain with the organization’s name.
“I put it on my own key chain, for the woman,” she said. “I think about her and hope she’s doing OK.”
WellSpan outpatient pharmacies also have a supply of free Narcan, made available through state/county funds, for those who are interested in obtaining it and potentially save someone's life.